Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Springfield, MO

July 11, 2000Dent County, Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 11, 2000, 11:22 PM CDT for Dent County, Phelps County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 11, 2000, 11:22 PM CDT (04:22 UTC)
Expired
Jul 12, 2000, 12:00 AM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dent County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 11:30 PM CDTThunderstorm WindEdgar Spgs, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2639 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 120423
SVRSGF
MOC065-161-120500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN DENT COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL MIDNIGHT CDT

* AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF ROLLA...MOVING EAST AT 25 MPH.
  THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  PHELPS AND DENT COUNTIES.

THE TOWNS OF LECOMA...LAKE SPRING...BANGERT...HOWES AND SLIGO ARE
ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SP0RINGFIELD.

LAT...LON 3803 9202 3766 9201 3763 9131 3778 9134
          3779 9155 3803 9157

CR/09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM CDT, 8 hours 52 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT TUE JUL 11 2000

FORECAST CONCERNS: PRECIPITATION CHANCES AND OVERALL TRENDS.

SHRA/TSRA FORMED ALONG A COLD FRONT THROUGH MID MORNING ACROSS THE
NORTHERN PART OF MO. EVEN A FEW SHRA/TSRA FORMED NEAR THE 85H THETA
E RIDGE ACROSS SOUTH CENTRAL MO BEFORE NOON. ANOTHER BATCH OF
SHRA ASSOCIATED WITH 50H SHORTWAVE ACROSS KS CONTINUES SOME
-SHRA/TSRA MOVING INTO E CENTRAL KS AS PER LATEST RADAR MOSAIC.

FOCUS OF BOTH OF 50H SHORT WAVE AND COLD FRONT/SFC BOUNDARY ACROSS
NORTHERN MO WILL BE THE MAIN WX FACTOR THRU WEDNESDAY MORNING. IN
ADDITION SFC MOISTURE CONVERGENCE AND THETA E RIDGE INCREASES
ACROSS CWA OVERNIGHT...CONCENTRATING GREATEST LIFT ACROSS THE
NE CWA. ETA/MESOETA SOLUTION HAS THE BEST SCENARIO AND QPF
FIELD AS THIS SYSTEM MOVES THRU. A SECONDARY FRONT (MAINLY DRIER AIR)
MOVES ACROSS THE REGION WEDNESDAY AFTERNOON PROVIDED ADDITIONAL
SHRA/TSRA ACROSS MAINLY THE SOUTHERN 1/4 OF CWA. AFTER THIS
FRONT...HEAT RELATED CONDITIONS SHOULD IMPROVE AS DEW PTS DROP BACK
INTO THE 60S FOR THU/FRI.

IN THE LONGER TREND THE UPPER RIDGE THAT HAS BEEN ORIENTED ALONG
THE SOUTHERN GULF COAST IS EXPECTED TO REORGANIZED ACROSS THE
CENTRAL AND SOUTHERN ROCKIES ALLOWING FOR THE N/NW FLOW ACROSS THE
AREA BY THE WEEKEND. ALTHOUGH 1000-500MB THICKNESS VALUES DROP BACK
ON FRIDAY...THE TREND IS FOR THE VALUES TO INCREASE ONCE AGAIN
BY NEXT WEEK. THEREFORE THE HEAT AND HUMIDITY WILL RETURN. A FEW
CHANCES OF RAINFALL IS POSSIBLE FOR THE WEEKEND...BUT TIMING AND
COVERAGE ARE NOT SIGNIFICANT BUT WILL LEAVE EXTENDED THE SAME IN THE
EAST AND ADD A CHANCE FOR SUNDAY. WILL LEAVE DRY ELSEWHERE.

SHORT TERM TEMPERATURES GUIDANCE SEEMS REASONABLE...BUT WILL TREND
TOWARD A COOLER SOLUTION FOR THU/FRI.

FCSTID = 25
SGF   72  89  66  88 /  40  30  20   0
JLN   73  90  68  91 /  40  30  20   0
UNO   73  89  66  88 /  40  40  20   0
VIH   73  87  65  88 /  50  30   5   0

.SGF...
KS...NONE.
MO...NONE.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:30 PM CDTFlash Flood WarningSGFMorgan3 hr
Jul 12, 1:17 AM CDTFlash Flood WarningSGFDent3 hr
Jul 12, 3:20 AM CDTFlash Flood WarningSGFGreene3 hr
Jul 12, 4:27 AM CDTFlash Flood WarningSGFDallas, Hickory, Polk3 hr
Jul 12, 5:22 AM CDTFlash Flood WarningSGFChristian, Greene6 hr
Jul 12, 7:21 AM CDTFlash Flood WarningSGFPolk4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.